Doxorubicin is typically used to slow the growth of cancer, and though its potency is a positive trait when treating this condition, its various side effects are usually considered its main downside. Of course, some doxorubicin side effects are rather minor, including darker nail beds and a flushed face. On the other hand, some are a bit more bothersome, such as nausea, vomiting, and chills. Unfortunately, it can even have effects that cause long-term harm, as it may cause liver damage and bone marrow loss. It should be noted that any doxorubicin side effects should be reported to a doctor, though some typically call for more urgency than others.
Patients may notice some minor doxorubicin side effects that are merely surprising rather than harmful. For example, the nail beds may become darker than usual, as can some areas of the skin. Some patients may lose their hair temporarily, or notice their face becoming hot and flushed just after taking the medication. The eyes may also tear up unexpectedly during treatment. Fortunately, none of these doxorubicin side effects are considered dangerous or long-term, though patients should mention them to their doctor when possible.
Some people may notice that this medication can result in nausea and vomiting, as well as diarrhea. Despite these side effects, more patients tend to notice weight gain more often than weight loss, though both are common during treatment. It might also become difficult to move due to a buildup of uric acid, leading to stiffness and discomfort in the joints. In fact, patients may not feel well in general due to the fever and chills that can accompany treatment with doxorubicin. While these doxorubicin side effects are not considered particularly dangerous or long-lasting, patients should seek emergency treatment if they notice severe vomiting or diarrhea since dehydration may result.
Unfortunately, some doxorubicin side effects may have lasting consequences. For instance, abdominal pain and yellowed eyes or skin may indicate liver damage. Some other patients develop sores on their mouth or intestines. Symptoms of congestive heart failure may also occur, such as bloating and chest pain, though some patients notice an irregular heartbeat, as well. Though only a doctor can positively identify decreased bone marrow, some patients notice the symptoms of it while taking doxorubicin, such as skin that bruises easily and extreme exhaustion. Blood in the stool and excessive bleeding in general are also often considered serious doxorubicin side effects, requiring medical treatment as soon as possible.